Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 3:56 PM MDT for 4 counties in Nebraska. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 3:56 PM MDT (21:56 UTC)
- Expired
- Aug 2, 2017, 5:00 PM MDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Keith County, NE, Lincoln County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 84 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:00 PM MDT | HAIL 1.75 | 13 E Arthur, NE | BRIEF LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY RAIN. |
| Aug 2, 4:19 PM MDT | HAIL 1.25 | 19 N Sarben, NE | 1.25 INCH SIZE HAIL AND STRONG NON-SVR GUSTY WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848
WUUS53 KLBF 022156
SVRLBF
NEC005-101-111-117-022300-
/O.NEW.KLBF.SV.W.0164.170802T2156Z-170802T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
456 PM CDT WED AUG 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Arthur County in west central Nebraska...
Northeastern Keith County in southwestern Nebraska...
Northwestern Lincoln County in southwestern Nebraska...
Southwestern McPherson County in west central Nebraska...
* Until 600 PM CDT/500 PM MDT/
* At 456 PM CDT/356 PM MDT/, a severe thunderstorm was located 12
miles east of Arthur, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Big Bald Hill, Bucktail Lake, Flatts, Diamond Bar Lake, Bucktail,
Schnick Lake and Calora.
This includes Highway 92 between mile markers 170 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 10161 4169 10140 4146 10102 4125 10136
TIME...MOT...LOC 2156Z 321DEG 16KT 4158 10145
HAIL...1.25IN
WIND...60MPH
$$
Buttler1 follow-up statement
060
WWUS53 KLBF 022209
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
509 PM CDT WED AUG 2 2017
NEC005-101-111-117-022300-
/O.CON.KLBF.SV.W.0164.000000T0000Z-170802T2300Z/
Arthur NE-Keith NE-Lincoln NE-McPherson NE-
509 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR SOUTHEASTERN ARTHUR...NORTHEASTERN KEITH...
NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES...
At 508 PM CDT/408 PM MDT/, a severe thunderstorm was located 15 miles
east southeast of Arthur, moving south southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Big Bald Hill, Bucktail Lake, Flatts, Diamond Bar Lake, Bucktail,
Schnick Lake and Calora.
This includes Highway 92 between mile markers 170 and 192.
At 5 PM CDT (4 PM MDT) golf ball sized hail was reported at 13 miles
east of ARthur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 10161 4169 10140 4146 10102 4125 10136
TIME...MOT...LOC 2208Z 337DEG 22KT 4150 10142
HAIL...1.75IN
WIND...60MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 2, 2:04 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 304 PM CDT Wed Aug 2 2017 .SYNOPSIS... Issued at 300 PM CDT Wed Aug 2 2017 H5 analysis this morning had closed low pressure over Hudson Bay with a low amplitude trough extending south into the Great Lakes. West of the low, a shortwave trough was located over southern Saskatchewan with a secondary wave located near the Black Hills. West of these features, high pressure was located over northern California and northern Nevada. A ridge extended north into British Columbia. At the surface, low pressure was located over central South Dakota with a cold front extending west into central Wyoming. A stationary front extended southeast of this feature into eastern Nebraska. Skies were mostly cloudy in central Nebraska with partly cloudy skies in the west. Isolated showers with embedded thunderstorms have continued off and on earlier this morning across the sandhills and have continued through the noon hour. Temperatures as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial. && .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed Aug 2 2017 Tonight through Thursday...Precipitation chances and the threat for severe storms will be the main forecast challenge in the near term. For tonight: A wind shift line will approach the northern Nebraska panhandle around 4 CDT, approaching the eastern panhandle and western sandhills around 7 PM CDT. Cold air advection will lag a couple of hours behind the front. Along the wind shift line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM CDT time frame in the northwest. As the wind shift line plows into better low level moisture in the central and eastern sandhills, an organized line of convection is expected to develop. At this time, based on where the highest amount of convective potential exists, best directional shear and proximity to the shortwave, locations in the north and northeastern cwa should see the greatest coverage of thunderstorms this evening. Further south and west, shear remains favorable, as well as convective potential to support scattered thunderstorms and will range pops from the 30s in the southwest to around 60 percent in the east and northeastern cwa. Would go higher, but the persistent high and mid level cloudiness today, should diminish convective potential from what the model is depicting. As for the severe threat, would expect the typical wind threat INVOF the front with the best threat for hail across northern and northeastern areas where directional shear is more favorable for super cells and temperatures aloft are coolest. The tornado threat should be small, with the threat more confined to the northeastern forecast area where the latest nam is indicating some favorable low level helicities around 00z. Convection in association with the front should clear the forecast area by the early overnight hours with a secondary area of pcpn possible in the southwestern forecast area. This is in association with a weak disturbance lifting east of the central Rockies. Thursday will be cool behind the front with highs struggling to get out of the middle 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed Aug 2 2017 Thursday night through Friday...High pressure will build into eastern Nebraska Thursday night. The latest guidance has upper 40s for a large portion of the area. The forecast blender yielded lower 50s for lows Friday night and manually adjusted these temps lower as the guidance has been persistent with upper 40s over the past couple of runs. Southerly winds will increase from west to east Friday as high pressure drops south into eastern Kansas. This will force warmer air northward with temperatures rebounding back into the upper 70s. Friday night through Wednesday...Strong warm air advection aloft will lift across the forecast area Friday night leading to fairly widespread thunderstorms. Additionally, there is a strong low level jet Friday night which noes into nwrn KS and then northern KS overnight. This would favor decent rainfall in the southern half of the forecast area. Beyond Saturday, there will be a continued threat for pcpn, Saturday night, then again Tuesday night as a tandem of strong upper level disturbances tracks from the northern plains into the upper midwest. Temperatures will remain fairly seasonal with highs in the lower to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Aug 2 2017 Thunderstorms are expected to develop across the region this afternoon. While both sites could see thunderstorms, KVTN has the best chance to be directly impacted by a storm or two. The best timing for thunderstorms will be between 21Z and 02Z. Expect frequent lightning and strong winds in any thunderstorm. After thunderstorms move out, ceilings will remain broken (mostly cloudy) and heights will be above 5000 ft at both terminals. Winds shift from the southeast Wednesday afternoon to the northwest Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Wed Aug 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms this afternoon and evening across the outlook area. Severe thunderstorms are possible across the central sandhills and southwestern Nebraska. Large hail up to two inches in diameter and damaging winds up to 70 MPH are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms will again be possible this weekend. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Buttler
In the hours before
Special weather statement, Aug 2, 3:24 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT WED AUG 2 2017
NEZ024-025-022215-
Hooker NE-Thomas NE-
424 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...
At 423 PM CDT/323 PM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles west of Mullen, moving east southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mullen, Seneca, Hecla and Kelso.
This includes the following highways...
Highway 2 between mile markers 175 and 199.
Highway 97 between mile markers 54 and 70.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.
LAT...LON 4209 10084 4208 10073 4178 10086 4196 10128
4209 10122
TIME...MOT...LOC 2123Z 290DEG 20KT 4202 10115
ButtlerSpecial weather statement, Aug 2, 3:28 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT WED AUG 2 2017
NEZ035-036-022215-
Arthur NE-McPherson NE-
428 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND WESTERN MCPHERSON COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...
At 428 PM CDT/328 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Arthur, moving east southeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake, Flatts, Big
Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake and Calora.
This includes the following highways...
Highway 61 between mile markers 128 and 131.
Highway 92 between mile markers 167 and 191.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.
LAT...LON 4175 10166 4174 10139 4169 10111 4144 10123
4162 10172
TIME...MOT...LOC 2128Z 290DEG 19KT 4169 10159
ButtlerSpecial weather statement, Aug 2, 3:47 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
347 PM MDT WED AUG 2 2017
NEZ094-022230-
Western Cherry NE-
347 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Gordon, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Morgan Lake.
This includes Highway 61 between mile markers 185 and 200.
LAT...LON 4246 10156 4229 10185 4256 10207 4263 10207
4272 10192
TIME...MOT...LOC 2147Z 321DEG 16KT 4261 10196
ButtlerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:07 PM MDT | Special Weather Statement | LBF | Keith, Lincoln, Perkins | 53 min |
| Aug 1, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 27 min |
| Aug 1, 6:55 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 50 min |
| Aug 1, 7:01 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Lincoln | 44 min |
| Aug 1, 7:05 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Lincoln | 40 min |
| Aug 1, 7:20 PM MDT | Areal Flood Advisory | LBF | Lincoln, Logan | 3 hr |
| Aug 1, 7:37 PM MDT | Special Weather Statement | LBF | Lincoln | 53 min |
| Aug 1, 7:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Aug 1, 8:25 PM MDT | Special Weather Statement | LBF | Custer | 50 min |
| Aug 1, 8:38 PM MDT | Special Weather Statement | LBF | Frontier | 52 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | LBF | Frontier | 37 min |
| Aug 2, 3:24 PM MDT | Special Weather Statement | LBF | Hooker | 51 min |
| Aug 2, 3:28 PM MDT | Special Weather Statement | LBF | Arthur | 47 min |
| Aug 2, 3:47 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Aug 2, 4:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Aug 2, 4:24 PM MDT | Special Weather Statement | LBF | Thomas | 51 min |
| Aug 2, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 38 min |
| Aug 2, 4:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 61 min |
| Aug 2, 5:13 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 62 min |
| Aug 2, 5:16 PM MDT | Special Weather Statement | LBF | Logan | 44 min |
| Aug 2, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 33 min |
| Aug 2, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, McPherson | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.